I have to admit, I made an unwise decision. Two actually.
I decided to discontinue my psych-medications without first consulting my doctor.
The next unwise decision I did was stopping abruptly without following a tapering schedule.
My lack of impulse control made me do it.
If only I could actually blame it on something or someone else. The truth is, I was desperate. I had done my research about the long term negative effects of antidepressants and antipsychotics, and decided it was time to come off of them. But I felt like I had to do it NOW! In reality, there was no rush. But I justified it with, just wanting it to be “over and done with”.
I do not regret my decision of discontinuing those medications but I do regret the “cold turkey” approach I took to stopping them.
Before I get into how I currently feel, first I want to talk about why I decided to do it.
[Why I decide to stop my medication.]
Antidepressants cause weight gain, which can lead to obesity and its accompanying health problems (such as cardiovascular disease, hypertension, some cancers and stroke). I was on antidepressants for 10 months and gained 15 pounds. Despite my healthy diet and moderate activity, I was unsuccessful at losing weight. I can say, however, with a strict reduced calorie intake of 1200 to 1300, I have been able to maintain my weight and stop myself from further weight gain. Generally people lose weight with such a deficit, unfortunately not me.
In other words, I was hardly ever, never, in the mood. This made me like I was “broken”. Like I couldn’t fulfil the needs and desires of my significant other. Too much info? Sorry. But for me, it was a real concern, and I know there are many people that can relate. Beside weight gain, this is the second most reason decide to stop their psych-meds.
Diabetes type 2
There is a link between antidepressant use and problems with blood-sugar regulation. Antidepressants may worsen blood-sugar control because they can cause significant weight gain. For me, this was a significant reason why I wanted to stop. I do not want diabetes, or any chance of getting it.
Irregular heart rhythms
Taking high doses of antidepressants over an extended period of time can lead to heart rhythm abnormalities. I only have one heart and I’d like to keep it healthy and happy until the day I die as an old lady. I want to be able to walk miles, even in my older age, and I don’t want a broken heart to impede my chances of that.
Harm to the unborn child
I am of childbearing years, and still without a child. I suspect sometime in my distance yet near future (within the next 5 years), I will want to bring a child of my own into this world. But not while taking medications that can harm my, one-day, fetus or newborn. Studies have found a higher than average risk for low birth weight and premature delivery when antidepressants are taken during pregnancy, especially in the last three months. At birth, infants may suffer withdrawal symptoms, including jitters, crying, irritability, shivering, and, rarely, seizures.
The most important factor(s) to my final decision were:
- I knew I was ready
- I knew my mind could handle it without the extra help
- I knew I could do it on my own, with the addition to natural remedies
I went on to the medications for anxiety and depression. I knew I was only going to be on them for a short duration because I have always had the mindset that I can do anything on my own, as long as I set my mind to it. While I was on the medication, I made sure I was implementing techniques that could help me function on my own once off of them. I continue those lifestyle changes, skills and techniques now, such as eating healthy, exercising, meditation, mindfulness, music therapy, art, and herbal remedies. I will talk about the herbal remedies in a bit.
All of these reasons ultimately lead to my final decision of stopping my medications. For me, the risks outweighed the benefit at this point in my life.
The withdrawal symptoms I have experienced, so far:
- Brain Flickers
- Anxiety (mild)
- Dream-like state
- Hyperawareness to sounds
I stopped 4 days ago, and overall I am feeling okay. I can manage and function normally, and I know these feelings and sensations will not kill me. If anything, they are only uncomfortable and will only last for a short while. I read that only roughly 20% of people experience withdrawal symptoms, how did I become so lucky to end up in that 20%? I also read, that symptoms usually peak within a week then decrease pretty quickly, although there are some unlucky people that experience the symptoms for weeks to months.
A more comprehensive list of withdrawal symptoms include:
- Flu-like symptoms
- Return of depression or anxiety
- Difficulty walking
- Muscle pain
- Shock-like sensations
- Paresthesia (burning, prickly, or skin crawling sensations)
- Visual disturbances
- Impaired concentration
- Vivid dreams
- Depersonalization (a detached, out-of-body experience)
- Suicidal thoughts
- Catatonia (a state of unresponsiveness)
Sounds pretty scary right? The longer you are on a medication, the worse the withdrawals. This is why it is so important to talk to your doctor before deciding to stop your medication.
I decided to take natural remedies to help my brain heal and function as best it can while it is rewiring itself.
- Omega 3 Fish Oil
- Vitamin B Complex
- Melatonin with Magnesium
These medications help with chemical and nutritional imbalances, improve mood, decrease anxiety, promote a calm and relaxed state, help with sleep or boost energy and have a ton of other benefits.
Moral of the story, have patience with yourself, things aren’t usually as urgent as they seem. If you want to get off your meds, talk to your doctor before you do it, they can come up with a plan (a tapering schedule) that offers minimal withdrawal effects. But before you do, have your own game plan… Make sure you’ve implemented measures to help you cope effectively when moments of depression or anxiety arise.
This article was dedicated to ME coming off medication, and I’m not saying that chemical synthetic medications are not okay. They just are not okay for ME. There are many people that require to be on them for life, and if that is what you need then that is what you have to do. You do what is right for you, and whatever allows you to live a high functioning and happy life.
Follow my Social Media sites for more material related to mental health:
FB Page: /divineminds1